Alert archive / Illinois / Red Flag Warnings in 2025
Red Flag Warning 1, NWS Lincoln, IL
NWS Lincoln, IL issued this red flag warning at Feb 28, 2025, 10:58 AM CST for 30 counties in Illinois. It took effect at Feb 28, 2025, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 28, 2025, 10:58 AM CST (16:58 UTC)
- In effect from
- Feb 28, 2025, 12:00 PM CST
- Expired
- Feb 28, 2025, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Lincoln, IL
All 30 counties
Cass County, IL, Champaign County, IL, Christian County, IL, Clark County, IL, Coles County, IL, Cumberland County, IL, DeWitt County, IL, Douglas County, IL, Edgar County, IL, Effingham County, IL, Fulton County, IL, Knox County, IL, Logan County, IL, Macon County, IL, Marshall County, IL, Mason County, IL, McLean County, IL, Menard County, IL, Morgan County, IL, Moultrie County, IL, Peoria County, IL, Piatt County, IL, Sangamon County, IL, Schuyler County, IL, Scott County, IL, Shelby County, IL, Stark County, IL, Tazewell County, IL, Vermilion County, IL, Woodford County, IL
The radar
The Lincoln radar (KILX), 19 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.0 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2117 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 369 m²/s²
- 0-3 km storm-relative helicity
- 480 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
548 WWUS83 KILX 281658 RFWILX URGENT - FIRE WEATHER MESSAGE National Weather Service Lincoln IL 1058 AM CST Fri Feb 28 2025 ILZ027>031-036>038-040>057-061>063-066-010000- /O.NEW.KILX.FW.W.0001.250228T1800Z-250301T0000Z/ Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean- Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass- Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas- Coles-Edgar-Shelby-Cumberland-Clark-Effingham- 1058 AM CST Fri Feb 28 2025 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL IL... The National Weather Service in Lincoln has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 6 PM CST this evening. * AFFECTED AREA...Knox, Stark, Peoria, Marshall, Woodford, Fulton, Tazewell, McLean, Schuyler, Mason, Logan, De Witt, Piatt, Champaign, Vermilion, Cass, Menard, Scott, Morgan, Sangamon, Christian, Macon, Moultrie, Douglas, Coles, Edgar, Shelby, Cumberland, Clark and Effingham. * TIMING...Until 6 PM CST this evening. * 20 FOOT WINDS...West 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 20 to 25 percent. * 10 HOUR FUELS...Less than 9 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Bumgardner
1 follow-up statement
795 WWUS83 KILX 010000 RFWILX URGENT - FIRE WEATHER MESSAGE National Weather Service Lincoln IL 600 PM CST Fri Feb 28 2025 ILZ027>031-036>038-040>057-061>063-066-010100- /O.EXP.KILX.FW.W.0001.000000T0000Z-250301T0000Z/ Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean- Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass- Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas- Coles-Edgar-Shelby-Cumberland-Clark-Effingham- 600 PM CST Fri Feb 28 2025 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING... Humidity levels have begun to increase as temperatures lower. Wind gusts have also been diminishing, though some gusts of 35 to 45 mph will linger into the evening. $$ Geelhart
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this red flag warning went out at Feb 28, 9:07 AM CST, 1 hour 51 minutes earlier. Its key messages:
- Strong wind gusts and warm, dry conditions will result in elevated fire danger across much of the region this afternoon. Any fires that start may quickly grow out of control. Burning is discouraged today.
- A Wind Advisory includes portions of central and east-central Illinois. Westerly gusts of 40-50 mph are expected in the advisory area during the late morning and early afternoon, with peak gusts of 30-45 mph elsewhere.
- Temperatures turn much colder this weekend, dropping from the mid/upper 60s today to mid 30s to low 40s on Saturday-Sunday.
- Multiple disturbances will bring precip chances early next week, with the highest precip chances being Tuesday afternoon/evening (80- 90% chance). There is some potential for strong to severe storms on Tuesday.
Area forecast discussion, Feb 28, 9:07 AM CST, 1 hour 51 minutes before
Area Forecast Discussion...Updated National Weather Service Lincoln IL 907 AM CST Fri Feb 28 2025 .KEY MESSAGES... - Strong wind gusts and warm, dry conditions will result in elevated fire danger across much of the region this afternoon. Any fires that start may quickly grow out of control. Burning is discouraged today. - A Wind Advisory includes portions of central and east-central Illinois. Westerly gusts of 40-50 mph are expected in the advisory area during the late morning and early afternoon, with peak gusts of 30-45 mph elsewhere. - Temperatures turn much colder this weekend, dropping from the mid/upper 60s today to mid 30s to low 40s on Saturday-Sunday. - Multiple disturbances will bring precip chances early next week, with the highest precip chances being Tuesday afternoon/evening (80- 90% chance). There is some potential for strong to severe storms on Tuesday. && .UPDATE... Issued at 905 AM CST Fri Feb 28 2025 A period of windy and unseasonably warm weather conditions is on tap for this Friday. Forecast highs this afternoon were bumped up a couple degrees (south of roughly I-72) in line with the latest iterations of the RAP and HRRR, which suggest highs could reach the upper 60s near and south of roughly the I-72 corridor. Driven by a fading LLJ, strong southwest winds (gustiest across east-central IL) this morning will weaken briefly early afternoon, but even as winds aloft weaken another period of gusts over 35 mph will occur behind a pre-frontal trough beginning mid afternoon with deeper mixing. The actual cold front arrives during the evening from north to south and behind it a surge of subsidence would help transport momentum to the surface for continued strong gusts, however by this time mixing is less diurnally favored so confidence is lower in whether the gusty winds will continue. The best chance appears to be near and north of roughly I-72 where the CAMs suggest the front will arrive around 7- 8pm. Knowing how cold advection can keep us mixed and cause surface winds to verify near the high end of guidance, we suspect the Wind Advisory, in effect for the eastern CWA this morning, may need to be extended in space and time, or another one may be issued to cover the second round of strong gusts this afternoon and evening; however, we'll hold off for now and keep a cautious eye on upstream obs before pulling the trigger on anything just yet. Another thing we'll be monitoring today is the potential for hitting Red Flag Criteria during the afternoon. Based on how dry conditions are aloft on the 12z ILX raob and the anticipated gusty winds, we suspect it'll be close for each condition. Ultimately, we're going to keep an eye on surface obs but for now maintain the SPS, aiming to make a decision on whether to extend that headline or replace it with a RFW by midday. Thinking hasn't changed much from early this morning, so the fire weather discussion remains relevant. Bumgardner && .DISCUSSION... Issued at 308 AM CST Fri Feb 28 2025 *** THROUGH THIS WEEKEND *** A deepening sfc low will track from just north of MN early this morning to the UP of Michigan by this afternoon. In response to the tightly packed pressure gradient, an expansive wind field will result in strong wind gusts and elevated fire danger across the region. Portions of west-central IL are included in the "Elevated" category of the Day 1 SPC Fire Weather Outlook, and portions of central and east-central IL are under a Wind Advisory. Additional details on the fire weather threat are included in the Fire Weather section of the AFD. The peak gusts today will be driven in large part by the placement of a decaying LLJ and the onset of deeper diurnal mixing. The LLJ (925mb/1500' AGL winds in excess of 50 knots) is progged to shift from west to east across the area after 12z/6am, with the bulk of the 40+ kt 925mb winds located east of I-55 by midday, with lighter 925mb winds to the west. The expectation is that as the LLJ moves over most areas west of I-55/south of I-74 during the morning, the mixing will be insufficient to bring advisory level gusts (45+ mph) to the sfc, but as the jet moves east into the late morning/early afternoon and mixing deepens those 45+ mph gusts translate to the ground. Probabilistic guidance from the 00z HREF and 01z NBM are in line with this, with the highest probabilities (50-70%) of exceeding wind advisory criteria (45+ mph gusts) being across east-central IL. That being said, there is some potential for mixing to overperform which could lead to a brief period of 45+ mph gusts during the mid/late morning (9a-12p) across Knox, Fulton, Peoria, and Tazewell counties (20-40% chance). Confidence was not high enough to expand the advisory into these counties, and if such gusts do occur it should be a relatively short window. Winds will be out of the southwest during the morning, turning to west-northwesterly by mid- afternoon. Temps will be well above normal today, in the mid/upper 60s. Cold FROPA associated with the aforementioned sfc low will occur this evening, with sharply colder air in place for Sat. HREF mean 850mb temps plummet from around +9 degC today to around -13 degC by Sat. High temps are forecast to be as much as 20-25 degF cooler tomorrow, falling into the mid/upper 30s, which is about 5-10 degF below normal. Northwesterly winds sustained at 10-15 mph will make it feel even cooler. As a sfc high shifts over the region Sun, winds become lighter, but temps remain on the cool side, in the upper 30s or low 40s. Dry weather is expected through the weekend. *** NEXT WEEK *** Next week will feature two disturbances during the first half of the work week, with the first expected to be a weaker shortwave through on Mon, with a 30-40% chance of precip. P-type remains somewhat uncertain. Current forecast soundings show sfc-800mb temps above freezing, but the sfc wet-bulb is near freezing during the morning hours as precip moves in (before warming above freezing into the afternoon). This suggests some potential for rain or snow at the onset, before changing to all rain into the day. If sfc temps trend sharply cooler with this system, icing could come into play, but probabilistic guidance finds this a very unlikely outcome, with less than a 5% chance for any freezing rain on Mon. A deeper trough emerges Tues AM and is likely to result in an anomalous sfc low tracking across the Midwest. Both the NAEFS and GEFS depict MSLP values below the minimum of their respective climatologies for this time of year, with forecast MSLP values below 990mb. Precip chances are highest Tues afternoon-evening (80-95% chance) but remain over 60% through Tues night-Wed AM. Unlike previous low pressure systems, this system should have open access to Gulf moisture, and some deterministic models have a sfc Td plume approaching 60 degF advecting into the ILX CWA. Ens mean PWAT values approach 1.25", which is near the max of the ILX sounding climatology for early March. This combination of potent dynamics and unseasonable moisture introduce potential for severe storms and flooding. Early indications suggest a low CAPE/moderate-to-high shear environment, with a 20-40% chance of 250+ J/kg of CAPE and 40+ knots of deep layer shear. Both the CIPS analogs and CSU machine learning guidance have a 15% severe storm risk across southwestern portions of the ILX CWA on Tues. The greatest potential for severe weather is likely to be focused south of the ILX CWA, across portions of the lower MS Valley, but the potential exists for some strong to severe storms locally. Overall, the system seems progressive enough to limit the flood threat, but will need to monitor how any convective elements play out. Antecedent conditions are on the dry side. For now, the WPC Excessive Rainfall Outlook for Tues/Tues night has a marginal risk across southern IL (I-64 and south). In the wake of this system, strong synoptic northwest winds appear possible on Wed. Will evaluate this potential in greater detail tomorrow morning. Erwin && .AVIATION... (For the 12z TAFs through 12z Saturday Morning) Issued at 505 AM CST Fri Feb 28 2025 VFR conditions prevail through the period. Strong winds are expected today, developing out of the southwest by mid-morning and gradually veering to north-northwesterly by the end of the period. Peak gusts of 35-40 knots are possible during the late morning/early afternoon. LLWS is also a concern during the first few hours of the period as a LLJ shifts into the area from west to east. The vertical wind profiler from the KDVN (Quad Cities) radar has consistently sampled wind speeds of 45-50 knots at 2kft AGL, and similar speeds are expected over most of the central IL terminals through about 15z, after which time the sfc gusts begin to increase. Wind speeds/gusts will gradually diminish after 00z this evening. Erwin && .FIRE WEATHER... Issued at 312 AM CST Fri Feb 28 2025 A combination of strong wind gusts (35 to 50 mph) and warm/dry conditions will produce elevated fire danger this afternoon. Winds will be out of the southwest, shifting to west-northwest by mid- afternoon. The HRRR/RAP continue to exhibit the lowest Td this afternoon, in the mid/upper 20s. Trended our temperature/dewpoint forecast towards the 90th/10th percentile of the NBM, respectively, resulting in minRH values near 25% which is near the RH threshold for a Red Flag Warning. The limiting factor from meeting Red Flag Warning is the fuel moisture (10-hour fuel moisture around 11-15%, criteria is 8%). Nevertheless, last weekend after we had recent snowmelt to wet the ground, field fires still grew out of control across east-central IL despite much weaker winds and wetter fuels than is forecast today. I expect to see some fires pop-up across the CWA this afternoon, and any burning by non-professionals has the potential to quickly grow out of control. A Red Flag Warning was seriously considered, but since we're only marginally meeting the RH criteria and not meeting the fuel criteria, decided to hold off. Portions of west-central IL were included in the "elevated" category of the Day 1 SPC Fire Weather Outlook. These are a relatively rare occurrence in our local area. There were a handful of times our area was included in such outlooks last October, but before that the previous occurrence was April 2023. Erwin && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 9 AM this morning to 2 PM CST this afternoon for ILZ028-030-031-038-043>046-053>057-062-063-068. && && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 2 PM CST this afternoon for ILZ028-030-031- 038-043>046-053>057-062-063-068. &&
Hazardous weather outlook, Feb 28, 5:28 AM CST, 5 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 528 AM CST Fri Feb 28 2025 ILZ028-030-031-038-043>046-053>057-062-063-068-011100- Stark-Marshall-Woodford-McLean-De Witt-Piatt-Champaign-Vermilion- Macon-Moultrie-Douglas-Coles-Edgar-Cumberland-Clark-Crawford- 528 AM CST Fri Feb 28 2025 This Hazardous Weather Outlook is for central Illinois, east central Illinois and southeast Illinois. .DAY ONE...Today and tonight. A brief period of strong west wind gusts of 40 to 50 mph today could result in difficult travel for high profile vehicles. This will combine with low humidity to result in elevated fire danger. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated thunderstorms are possible Tuesday as a very strong weather system moves across the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ027-029-036-037-040>042-047>052-061-066-067-071>073-011100- Knox-Peoria-Fulton-Tazewell-Schuyler-Mason-Logan-Cass-Menard-Scott- Morgan-Sangamon-Christian-Shelby-Effingham-Jasper-Clay-Richland- Lawrence- 528 AM CST Fri Feb 28 2025 This Hazardous Weather Outlook is for central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Today and tonight. A brief period of strong west wind gusts of 35 to 45 mph today could result in difficult travel for high profile vehicles. This will combine with low humidity to result in elevated fire danger. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated thunderstorms are possible Tuesday as a very strong weather system moves across the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Auten
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 2:03 PM CST | Wind Advisory | ILX | Champaign, Coles, DeWitt, Douglas, Edgar, Knox and 11 more | 5 hr |
Nearby
Red Flag Warnings in Illinois, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.